Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

History of UTI. Have frequent urination and feeling of full bladder. Taking macrobid. Suggest?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5171 Questions
I am so confused. I think I have a UTI or bladder infection. I went to the PA Monday and she told me I was constipated (2 days) which is not usual for me. She told me to take colase I did and ended up with the runs for 2 days. She did take a test strip at 9:00am. By 6:30 Pm I was having burning and felt like my bladder was too full. I have a history of UTI/bladder infections since childhood but have not had one for 10 years. At 6:30pm I took an over the counter test which indicated purple - fairly dark (WBC). I called the on call as I was in pain they gave me Macrobid which usually works quickly for me. They called me Friday... and told me the test was negative. Mine was positive. I am on my 5th day of macrobid 100 mg 2x a day. I felt better today but this evening I felt the same symptoms (after I drank cranberry and cherry juice). I don't know if this irritated my bladder but I have burning even when I am not going to the bathroom. I took my first dose in 2 days of the meds which calm the bladder and it has subsided now. I thought I was getting better. My last pill is Monday morning and they told me to come back next Friday and they would do a culture to see if macrobid is correct. I am worried that 7 days was not enough medication and I will be in agony waiting for Friday and the culture to grow. I also tested the strip yesterday it was not as purple but still a little. The PA mentioined IBS to me but I was fine 2 weeks ago. I am scared because I do not know what this could be if it is not a UTI or Bladder infection. I cannot remember if this should be gone in 5 days or why I felt fine then it hit me again. I guess I am just scared not knowing...To me it does feel like a UTI or bladder issue. Could this be something else?
Posted Tue, 2 Jul 2013 in General Health
Answered by Dr. Chobufo Ditah 1 hour later
Hi and thanks for this query.
I am Dr. Ditah and feel honored having this opportunity to address your health questions today. I am so sorry to hear about what you have been experiencing.

UTI/bladder infections often present with you going to the bathroom so many times and urinating in very small volumes. This is classical and when it is absent, it often makes this diagnosis less likely.

Also, the presence of white cells in urine in no way means you have an infection(caused by a bacteria). It simply signifies an inflammatory process going on but it is not specific to an infection. What is specific to an infection is finding a germ in urine culture. WBC only increases the likelihood of having one and in no case diagnostic. Also the fact that after 5days on macrobid the symptoms are the same, means the diagnosis of UTI needs to be questioned and moreso because it usually works very fast for you.

Cranberry juice cannot be the cause of bladder irritation. You will bear with me that you have been taking this before and yet, have not been having similar complaints. this means it is not it and besides the symptoms were there and you already taking treatment before consuming it.

Could this be IBS? I am certain it is not IBS for now because the duration of symptoms is too short to settle with this diagnosis. Also, all other possible causes MUST be excluded before picking up on this and not the other way round.

What is it? For now i am not too sure. Because a trial treatment with adequate antibiotics has failed I am moving further away from UTI. Please, can you describe your exact symptoms to me? You have done more of reporting what has happened than laying your symptoms for our appraisal.

Hope to hear from you soon so that I can be of much more help.
Dr. Ditah, MD.

Above answer was peer-reviewed by
Follow-up: History of UTI. Have frequent urination and feeling of full bladder. Taking macrobid. Suggest? 1 hour later
Now I am scared. Symptoms presented with burning when urinating and burning after for a while. I feel bloated at times. I definitely have been feeling better after the macrobid I just all of a sudden felt the burning again tonight but the pills that quite the urine and bladder help right away. I was constipated, then took colase then had the runs and now I have gas and some dirarreha but also normal movements . This has just happened to me in the past week and a half. I also feel a bit swollen down there. I feel like my bladder gets irritated. When this happened tonight I did pee frequently but the pills calmed it down and I feel better now. It feels somewhat like the ureurtha is irritated like a UTI. Just uncomfortable like something is swollen. A culture was not done so I am not sure if I am on the right med. I am just scared as I don't know what this is. I felt fine this morning until late this afternoon. I have not eaten much as I am just so anxious about this.
Answered by Dr. Chobufo Ditah 29 minutes later
Hi and thanks for these follow up precision and more information.

I am sorry to hear you are scared. I understand having suffered with numerous UTI in the past that needed urethral dilatation, you are definitely very worried about this and fear that it should not signal a recurrence. This alone is enough to make these symptoms even worse. I am not too worried that something very XXXXXXX is happening and i will like to take it slowly. I plead that you do same, too.

From this information, I understand the pain has been relieved. Also, from this information, there is no life threatening symptom that we must address right away.I think we will need to make use of time to understand more of what this could be.

For now, I am suggesting the following:
1. Please, feel relaxed. Do not think you may necessarily go back to the same problem you had before that caused you to have recurrent UTI. This will be very helpful to you and the medical team else they may go very aggressive and wide.
2. Stop the colase because it has clearly caused diarrhea and you are no longer constipated.
3. Continue the medications to make 7days and wait for what the next urine test turns out to be.
I am so sorry about what you are going through. Most of these symptoms seem caused and/or aggravated by your past history, fears and anxiety. Relax and let time make this picture clearer.

Thanks and hope this helps.
Wish you good health.
Dr. Ditah
Above answer was peer-reviewed by
Follow-up: History of UTI. Have frequent urination and feeling of full bladder. Taking macrobid. Suggest? 20 minutes later
Thank you and I am scared to death. I also have no blood in stool or urine. I stopped the colase after the first pill Monday. I am still not normal again with bowels. I just don't know if this is something with the colon or the bladder. Could colon issues cause these symptoms? I am also more comfortable sitting than walking around - I will take your advise and I pray I will be better thanks.
Answered by Dr. Chobufo Ditah 50 minutes later
Hi and thanks for this follow up query.

Please, because I cannot give a specific cause now and the symptoms are not so specific and don't point to a very clear diagnosis. I will like to be conservative and say we can only get certain with a little more time and may be tests if need be. Loose motions/diarrhea can be a side effect of antibiotics (Macrobid) too. For now, I think let's give an edge to the urinary system.

I don't know why but I feel so optimistic that you are going to be well. Your fears are clouding the picture and making it sound way worse that it really is. Stay positive and trust in your God, he can do all for those who trust in him.

I wish you well.
You may consider closing the discussion at this time.
Thanks for having confided in me this far.
I very much appreciate the opportunity.
Dr. Ditah, MD.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor